Guillain-Barré and Miller Fisher syndromes occurring with tumor necrosis factor α antagonist therapy

In Sook J Shin, Alan Baer, Hyon J. Kwon, Elektra J. Papadopoulos, Jeffrey N. Siegel

Research output: Contribution to journalArticle

Abstract

Objective. Diverse neurologic syndromes have been described in association with tumor necrosis factor α (TNFα) antagonist therapy for inflammatory arthritides and Crohn's disease. The objective of this study was to review the occurrence and clinical features of Guillain-Barré syndrome and its variant, the Miller Fisher syndrome, during TNFα antagonist therapy. Methods. The postmarketing database of the US Food and Drug Administration (FDA) was searched, following our experience with a patient with rheumatoid arthritis in whom the Miller Fisher syndrome variant of the Guillain-Barré syndrome developed while he was receiving infliximab therapy. Results. Our index patient had a neurologic illness defined initially by ataxia and dysarthria, which fluctuated in relation to each subsequent infliximab infusion and, after 6 months, culminated in areflexic flaccid quadriplegia. In addition, 15 patients in whom Guillain-Barré syndrome developed following TNFα antagonist therapy were identified from the FDA database. Guillain-Barré syndrome developed following infliximab therapy in 9 patients, following etanercept therapy in 5 patients, and following adalimumab therapy in 1 patient. Among the 13 patients for whom followup data were available, 1 patient experienced no resolution, 9 patients had partial resolution, and 3 patients had complete resolution of Guillain-Barré syndrome following therapy. Conclusion. An association of Guillain-Barré syndrome with TNFα antagonist therapy is supported by the worsening of neurologic symptoms that occurred in our index patient following each infusion of infliximab, and by the temporal association of this syndrome with TNFα antagonist therapy in 15 other patients. An acute or subacute demyelinating polyneuropathy should be considered a potential adverse effect of TNFα antagonist therapy.

Original languageEnglish (US)
Pages (from-to)1429-1434
Number of pages6
JournalArthritis and Rheumatism
Volume54
Issue number5
DOIs
StatePublished - May 2006
Externally publishedYes

Fingerprint

Miller Fisher Syndrome
Tumor Necrosis Factor-alpha
Therapeutics
United States Food and Drug Administration
Nervous System
Pharmaceutical Databases
Dysarthria
Quadriplegia
Polyneuropathies
Ataxia
Neurologic Manifestations
Crohn Disease
Arthritis

ASJC Scopus subject areas

  • Immunology
  • Rheumatology

Cite this

Guillain-Barré and Miller Fisher syndromes occurring with tumor necrosis factor α antagonist therapy. / Shin, In Sook J; Baer, Alan; Kwon, Hyon J.; Papadopoulos, Elektra J.; Siegel, Jeffrey N.

In: Arthritis and Rheumatism, Vol. 54, No. 5, 05.2006, p. 1429-1434.

Research output: Contribution to journalArticle

Shin, In Sook J ; Baer, Alan ; Kwon, Hyon J. ; Papadopoulos, Elektra J. ; Siegel, Jeffrey N. / Guillain-Barré and Miller Fisher syndromes occurring with tumor necrosis factor α antagonist therapy. In: Arthritis and Rheumatism. 2006 ; Vol. 54, No. 5. pp. 1429-1434.
@article{dbca470bada34d83abfd5d95450f85c7,
title = "Guillain-Barr{\'e} and Miller Fisher syndromes occurring with tumor necrosis factor α antagonist therapy",
abstract = "Objective. Diverse neurologic syndromes have been described in association with tumor necrosis factor α (TNFα) antagonist therapy for inflammatory arthritides and Crohn's disease. The objective of this study was to review the occurrence and clinical features of Guillain-Barr{\'e} syndrome and its variant, the Miller Fisher syndrome, during TNFα antagonist therapy. Methods. The postmarketing database of the US Food and Drug Administration (FDA) was searched, following our experience with a patient with rheumatoid arthritis in whom the Miller Fisher syndrome variant of the Guillain-Barr{\'e} syndrome developed while he was receiving infliximab therapy. Results. Our index patient had a neurologic illness defined initially by ataxia and dysarthria, which fluctuated in relation to each subsequent infliximab infusion and, after 6 months, culminated in areflexic flaccid quadriplegia. In addition, 15 patients in whom Guillain-Barr{\'e} syndrome developed following TNFα antagonist therapy were identified from the FDA database. Guillain-Barr{\'e} syndrome developed following infliximab therapy in 9 patients, following etanercept therapy in 5 patients, and following adalimumab therapy in 1 patient. Among the 13 patients for whom followup data were available, 1 patient experienced no resolution, 9 patients had partial resolution, and 3 patients had complete resolution of Guillain-Barr{\'e} syndrome following therapy. Conclusion. An association of Guillain-Barr{\'e} syndrome with TNFα antagonist therapy is supported by the worsening of neurologic symptoms that occurred in our index patient following each infusion of infliximab, and by the temporal association of this syndrome with TNFα antagonist therapy in 15 other patients. An acute or subacute demyelinating polyneuropathy should be considered a potential adverse effect of TNFα antagonist therapy.",
author = "Shin, {In Sook J} and Alan Baer and Kwon, {Hyon J.} and Papadopoulos, {Elektra J.} and Siegel, {Jeffrey N.}",
year = "2006",
month = "5",
doi = "10.1002/art.21814",
language = "English (US)",
volume = "54",
pages = "1429--1434",
journal = "Arthritis and Rheumatology",
issn = "2326-5191",
publisher = "John Wiley and Sons Ltd",
number = "5",

}

TY - JOUR

T1 - Guillain-Barré and Miller Fisher syndromes occurring with tumor necrosis factor α antagonist therapy

AU - Shin, In Sook J

AU - Baer, Alan

AU - Kwon, Hyon J.

AU - Papadopoulos, Elektra J.

AU - Siegel, Jeffrey N.

PY - 2006/5

Y1 - 2006/5

N2 - Objective. Diverse neurologic syndromes have been described in association with tumor necrosis factor α (TNFα) antagonist therapy for inflammatory arthritides and Crohn's disease. The objective of this study was to review the occurrence and clinical features of Guillain-Barré syndrome and its variant, the Miller Fisher syndrome, during TNFα antagonist therapy. Methods. The postmarketing database of the US Food and Drug Administration (FDA) was searched, following our experience with a patient with rheumatoid arthritis in whom the Miller Fisher syndrome variant of the Guillain-Barré syndrome developed while he was receiving infliximab therapy. Results. Our index patient had a neurologic illness defined initially by ataxia and dysarthria, which fluctuated in relation to each subsequent infliximab infusion and, after 6 months, culminated in areflexic flaccid quadriplegia. In addition, 15 patients in whom Guillain-Barré syndrome developed following TNFα antagonist therapy were identified from the FDA database. Guillain-Barré syndrome developed following infliximab therapy in 9 patients, following etanercept therapy in 5 patients, and following adalimumab therapy in 1 patient. Among the 13 patients for whom followup data were available, 1 patient experienced no resolution, 9 patients had partial resolution, and 3 patients had complete resolution of Guillain-Barré syndrome following therapy. Conclusion. An association of Guillain-Barré syndrome with TNFα antagonist therapy is supported by the worsening of neurologic symptoms that occurred in our index patient following each infusion of infliximab, and by the temporal association of this syndrome with TNFα antagonist therapy in 15 other patients. An acute or subacute demyelinating polyneuropathy should be considered a potential adverse effect of TNFα antagonist therapy.

AB - Objective. Diverse neurologic syndromes have been described in association with tumor necrosis factor α (TNFα) antagonist therapy for inflammatory arthritides and Crohn's disease. The objective of this study was to review the occurrence and clinical features of Guillain-Barré syndrome and its variant, the Miller Fisher syndrome, during TNFα antagonist therapy. Methods. The postmarketing database of the US Food and Drug Administration (FDA) was searched, following our experience with a patient with rheumatoid arthritis in whom the Miller Fisher syndrome variant of the Guillain-Barré syndrome developed while he was receiving infliximab therapy. Results. Our index patient had a neurologic illness defined initially by ataxia and dysarthria, which fluctuated in relation to each subsequent infliximab infusion and, after 6 months, culminated in areflexic flaccid quadriplegia. In addition, 15 patients in whom Guillain-Barré syndrome developed following TNFα antagonist therapy were identified from the FDA database. Guillain-Barré syndrome developed following infliximab therapy in 9 patients, following etanercept therapy in 5 patients, and following adalimumab therapy in 1 patient. Among the 13 patients for whom followup data were available, 1 patient experienced no resolution, 9 patients had partial resolution, and 3 patients had complete resolution of Guillain-Barré syndrome following therapy. Conclusion. An association of Guillain-Barré syndrome with TNFα antagonist therapy is supported by the worsening of neurologic symptoms that occurred in our index patient following each infusion of infliximab, and by the temporal association of this syndrome with TNFα antagonist therapy in 15 other patients. An acute or subacute demyelinating polyneuropathy should be considered a potential adverse effect of TNFα antagonist therapy.

UR - http://www.scopus.com/inward/record.url?scp=33646491880&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33646491880&partnerID=8YFLogxK

U2 - 10.1002/art.21814

DO - 10.1002/art.21814

M3 - Article

VL - 54

SP - 1429

EP - 1434

JO - Arthritis and Rheumatology

JF - Arthritis and Rheumatology

SN - 2326-5191

IS - 5

ER -